Virginia, 2008

Ice Storm and Winter Weather in Virginia, February 1, 2008

February 1, 2008 · NWS LWX · 18 events in 18 counties and zones

An area of low pressure over the Lower Mississippi River Valley moved up the Appalachians on February 1st. Warmer temperatures aloft combined with subfreezing temperatures at the surface to produce widespread freezing rain across the Mid Atlantic.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure over the Lower Mississippi River Valley moved up the Appalachians on February 1st. Warmer temperatures aloft combined with subfreezing temperatures at the surface to produce widespread freezing rain across the Mid Atlantic. A quarter of an inch of ice was reported along the Blue Ridge of western and central Virginia, with between a trace to a tenth of an inch east of the Blue Ridge towards the Interstate 95 corridor. Numerous traffic accidents and power outages were reported across the region.

As warmer air continued to filter across the region, rain continued through the afternoon. Rainfall amounts totaled between 1 and 2 inches across northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 9:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 31, 9:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EST THU JAN 31 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE NORTHEAST AND MID ATLANTIC COASTS
TONIGHT. LOW PRESSURE FROM THE GULF COAST WILL TRACK WEST OF
THE APPALACHIANS TONIGHT INTO FRIDAY. THIS STORM WILL BRING A
WINTRY MIX OF PRECIPITATION TO THE AREA OVERNIGHT INTO EARLY
FRIDAY BEFORE CHANGING TO RAIN. HIGH PRESSURE RETURNS THIS
WEEKEND. A COLD FRONT WILL APPROACH THE REGION MONDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...

...SIGNIFICANT ICE STORM STILL ON TRACK FOR AREAS ALONG AND WEST
OF THE I-81 CORRIDOR FROM HAGERSTORWN SOUTH TO STAUNTON.

LARGE SHIELD OF PRECIP OVR THE TN VALLEY WILL OVERSPREAD THE
REGION OVERNIGHT AHEAD OF LOW PRES OVER THE GULF COAST STATES.
BASED ON LATEST SHORT-TERM GUIDANCE TEMPS ALOFT TOO WARM FOR ANY
SNOW OR SLEET. BUT CANT COMPLETELY RULED OUT A LITTLE SLEET AT
ONSET DUE TO WET-BULB COOLING EFFECTS. WITH SFC TEMPS ALREADY BELOW
FREEZING WEST OF THE BLUE RIDGE MTNS FEEL VERY CONFIDENT ABOUT A
SIGNIFICANT ICE STORM WITH ICE ACCUMS BETWEEN A QUARTER TO ONE
HALF INCH LIKELY. EAST OF THE BLUE RIDGE MTNS A PERIOD OF FZRA
WITH SOME ICING POSSIBLE. RISK IS HIGHER FOR AREAS ALONG AND WEST
OF ROUTE 15 CORRIDOR FROM GETTYSBURG PA SOUTH TO CULPEPER.
CONTEMPLATED DROPPING THE COUNTIES FROM FAIRFAX SOUTH TO
SPOTSYLVANIA FROM THE ADVISORY AS IT APPEARS TEMPS WILL BE TOO
WARM FOR ANY ICE ACCUMULATION. LATER SHIFTS CAN REVISIT THE
FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...

FREEZING RAIN WEST OF THE BLUE RIDGE MTNS IN THE MORNING WILL
CHANGE TO RAIN BY AFTERNOON AS HIGH PRES TO THE NORTH MOVES OUT TO
SEA AND STRONG PRES GRADIENT/EASTERLY WINDS HELPS SCOUR OUT LOW-
LVL COLD AIR. QUESTION REMAINS HOW FAR NORTH AND WEST DOES COASTAL
FRONT MAKES IT IN. LATEST LOCAL MODELS SUGGEST TEMPS COULD
APPROACH MID 60S OVER LWR SRN MD AND IN THE VICINITY OF FREDERICKSBURG.
EXPECT A LINE OF HEAVY SHOWERS DURING THE AFTERNOON AS CDFNT RACES
THROUGH THE AREA. SOME THUNDERSTORMS POSSIBLE MAINLY OVER LOWER
SOUTHERN MARYLAND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
BY 00Z FRIDAY EVENING...THE SURFACE LOW WILL BE LIFTING
QUICKLY OVER NORTHERN PENNSYLVANIA INTO NEW ENGLAND. UPSLOPE SHOWERS
OUT WEST WILL MIX WITH THEN CHANGE OVER TO SNOW AFTER DARK...BUT
ACCUMULATION STILL LOOK TO BE LIGHT. MAIN STORY WILL BE WIND GUSTS
FRIDAY NIGHT. GUSTS TO 30 KNOTS WILL BE POSSIBLE BEFORE GRADUALLY
DIMINISHING TOWARDS SUNRISE. HIGH PRESSURE RETURNS FOR THE WEEKEND.

THE NEXT SYSTEM LOOKS TO ARRIVE LATE MONDAY OR EARLY TUESDAY AND
EXIT THE REGION ON WEDNESDAY AFTERNOON. THE MAIN SURFACE LOW WILL
DEVELOP ACROSS THE NORTHERN PLAINS AND LIFT NORTHEAST.A SECONDARY
LOW WILL FORM OVER THE REGION TUESDAY NIGHT INTO WEDNESDAY. SO
FAR...IT LOOKS LIKE LOCATIONS EAST OF THE RIDGE WILL HAVE
RAIN...WITH LOCATIONS TO THE WEST HAVING SNOW. HIGHEST PRECIPITATION
CHANCES TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...

NOT A GOOD DAY FOR FLYING TOMORROW WITH LIFR CIGS AND VSBY AND
LLWS. ICING MAINLY CHO AND MRB TERMINALS. FROPA DURING THE
AFTERNOON WITH WINDS BECOMING SWRLY.

CONDITIONS IMPROVE OVERNIGHT FRIDAY INTO SATURDAY MORNING. GUSTY
WINDS TO 30 KNOTS WILL GRADUALLY SUBSIDE OVERNIGHT FRIDAY. HIGH
PRESSURE BUILDS THIS WEEKEND AND MOVES OFFSHORE MONDAY. ANOTHER
STORM SYSTEM WILL SPREAD PRECIPITATION ACROSS THE REGION LATE MONDAY
OR EARLY TUESDAY AND CONTINUE THROUGH WEDNESDAY. PRECIPITATION TYPE
IS STILL UNCERTAIN. THIS WILL BRING THE NEXT CHANGE FOR MVFR AND IFR
CONDITIONS THAT MAY LINGER MONDAY NIGHT THROUGH WEDNESDAY MORNING.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL BEGIN THIS EVENING...AND CONTINUE ON
FRIDAY. THERE IS A CHANCE THAT GALES COULD BE OBSERVED ON
FRIDAY...BUT SOMETIMES SOUTHERLY WINDS DONT BRING AS HIGH WINDS AS
MODELS IMPLY. SO HAVE CAPPED GUSTS AT 30 KT FOR NOW. FRIDAY
AFTERNOON CONVECTION COULD BRING SMW CALIBER WIND GUSTS.

SMALL CRAFT ADVISORY CONDITIONS CONTINUE THROUGH FRIDAY NIGHT AND
END SATURDAY MORNING. FOR NOW WILL CAP WINDS AT 15 KNOTS SATURDAY
MORNING AS THE SURFACE LOW QUICKLY LIFTS NORTH. HIGH PRESSURE WILL
BUILD FOR THE WEEKEND AND MOVE OFFSHORE MONDAY AHEAD OF THE NEXT
SYSTEM.

SMALL CRAFT ADVISORY CONDITIONS ARE AGAIN POSSIBLE BEGINNING TUESDAY
WITH ANOTHER STORM SYSTEM APPROACHING FROM THE WEST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 2 AM TO 12 PM EST FRIDAY FOR
     MDZ004>007-009-010.
     WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR MDZ003-
     501-502.
VA...WINTER WEATHER ADVISORY FROM 2 AM TO 12 PM EST FRIDAY FOR
     VAZ037>042-050>053-055-056.
     WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR VAZ021-
     025>031-036.
WV...WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR
     WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 6 AM EST SATURDAY FOR
     ANZ530>537.

&&

UPDATE...ROSA
PRODUCTS...PELOQUIN/SAR
Hazardous weather outlook, Jan 31, 9:58 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EST THU JAN 31 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
958 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED WEST OF INTERSTATE 95
FOR TONIGHT. THIS INCLUDES THE NORTH AND WEST SUBURBS OF
WASHINGTON AND BALTIMORE. FREEZING RAIN LATE TONIGHT INTO EARLY
FRIDAY MORNING COULD PRODUCE ICE ACCUMULATIONS AROUND A TENTH OF
AN INCH. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL
DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY FREEZING RAIN EARLY WEDNESDAY MORNING WEST OF INTERSTATE 95
WILL CHANGE TO RAIN. THE WINTER WEATHER ADVISORY IS VALID UNTIL
NOON.

1 TO 2 INCHES OF RAINFALL IS POSSIBLE THROUGH FRIDAY EVENING
ALONG THE INTERSTATE 95 CORRIDOR. THESE AMOUNTS COULD LEAD TO
MINOR FLOODING ALONG THE URBAN CORRIDOR.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS LOWER SOUTHERN
MARYLAND FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FRIDAY AND FRIDAY NIGHT.
THE SMALL CRAFT ADVISORY MAY NEED TO BE UPGRADED TO A GALE WARNING
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY ICE ACCUMULATIONS
WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
958 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED WEST OF THE BLUE RIDGE AND
FOR NELSON COUNTY VIRGINIA TONIGHT...WHILE A WINTER WEATHER
ADVISORY HAS BEEN POSTED FOR THE REST OF THE OUTLOOK AREA WEST OF
INTERSTATE 95. FREEZING RAIN LATE TONIGHT INTO EARLY FRIDAY
MORNING COULD PRODUCE ICE ACCUMULATIONS AROUND A QUARTER OF AN
INCH IN THE WARNING AREA...WITH AROUND A TENTH OF AN INCH IN THE
ADVISORY AREA. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY FREEZING RAIN EARLY WEDNESDAY MORNING WEST OF INTERSTATE 95
WILL CHANGE TO RAIN. THE WINTER STORM WARNING AND WINTER WEATHER
ADVISORY HEADLINES ARE VALID UNTIL NOON.

WINDS ON THE BACK SIDE OF THE SYSTEM MAY GUST BETWEEN 30 AND 40
MPH...MAINLY ALONG HIGHER RIDGE TOPS ACROSS THE POTOMAC HIGHLANDS
LATE FRIDAY AND FRIDAY NIGHT. ANY LOCATIONS THAT RECEIVE ACCUMULATING
ICE COULD SEE DOWNING OF TREES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY ICE ACCUMULATIONS
WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 8 winter weather. Local standard time, as filed.

Ice Storm, Augusta

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Augusta forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A trained spotter estimated one half inch of ice on trees with numerous downed trees and power lines west of Staunton. Downed power lines were also reported on Interstate 81. Another spotter reported numerous trees down from ice in Swoope, VA. Newspaper clippings reported over 10,000 without power due to downed trees on power lines.

Ice Storm, Rockingham

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Rockingham forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Newspaper clippings reported over thousands without power due to downed trees on power lines. Trained spotters measured up to a quarter inch of ice in Elkton.

Ice Storm, Shenandoah

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A trained spotter measured a quarter inch of ice in Woodstock, VA.

Ice Storm, Frederick

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Frederick forecast zone
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A trained spotter reported a tree down on power and cable lines in the City of Winchester. Up to a quarter of an inch of ice was reported across the area.

Ice Storm, Page

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Page forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Shenandoah National Park measured a quarter of an inch of ice.

Ice Storm, Warren

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Warren forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Warren County Emergency Management reported trees down in Front Royal. A glaze of ice was reported on trees, power lines and sidewalks.

Ice Storm, Clarke

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Clarke forecast zone
Reported by
Emergency Manager
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Clarke County Emergency Operations Center measured a quarter of an inch of ice in Berryville.

Winter Weather, Fairfax

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Fairfax forecast zone
Reported by
NWS Employee
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

An NWS Employee reported a trace ice in Herndon, VA.

Winter Weather, Rappahannock

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Rappahannock forecast zone
Reported by
Broadcast Media
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Broadcast media relayed a report of a tenth of an inch of ice in Flint Hill, VA.

Winter Weather, Culpeper

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Culpeper forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Newspaper clippings reported numerous downed trees and power lines across the county. Approximately 700 customers in the city of Culpeper were without power.

Winter Weather, Madison

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

A tenth of an inch of ice was reported across the region.

Winter Weather, Orange

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Orange forecast zone
Reported by
Unknown
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

A trace of ice was reported in Orange, VA.

Winter Weather, Greene

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A trained spotter measured a tenth of an inch of ice on trees in Standardsville.

Winter Weather, Albemarle

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Albemarle forecast zone
Reported by
Emergency Manager
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

The Albemarle County Emergency Operations Center in Charlottesville measured two tenths of an inch of ice.

Winter Weather, Highland

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Highland forecast zone
Reported by
Emergency Manager

Highland County Emergency Management measured 0.13 of ice in Monterey.

Ice Storm, Loudoun

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Loudoun forecast zone
Property damage
$10,000
Reported by
Emergency Manager

Trained spotters measured between a trace and a quarter of an inch of ice in Loudoun County, with the higher amounts closer to the Blue Ridge in western Loudoun County. Loudoun County Emergency Management reported several trees and power lines down in Purcellville and Middleburg.

Ice Storm, Fauquier

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Fauquier forecast zone
Reported by
NWS Employee

NWS Employees in Marshall and Opal each reported a quarter of an inch of ice.

Ice Storm, Nelson

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Nelson forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Trained spotters in Nelson County measured a quarter of an inch of ice. Nelson County Emergency Management reported numerous trees and power lines down in western portions of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80507, 80508, 80509, 80510, 80511, 80512, 80513, 80515, 80517, 80518, 80519, 80520, 80522, 80524, 80527, 84338, 84339, 84340.